Ohio, 2010

Damaging Winds in Ohio, May 27, 2010

May 27, 2010 · NWS CLE · 2 events in 2 counties and zones

Scattered thunderstorms developed over northern Ohio during the afternoon of May 27th. A couple of the stronger storms became severe and caused minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed over northern Ohio during the afternoon of May 27th. A couple of the stronger storms became severe and caused minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 27, 12:43 PM EST, 40 minutes earlier.

Area forecast discussion, May 27, 12:43 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
143 PM EDT THU MAY 27 2010

.SYNOPSIS...
A WEAK COLD FRONT TO THE WEST WILL PUSH INTO WESTERN OHIO TODAY
AND CONTINUE WEAKENING. A BACKDOOR COLD FRONT MOVING SOUTH THROUGH
WESTERN NEW YORK WILL APPROACH AREAS OF NORTHWEST PENNSYLVANIA AND
NORTHEAST OHIO ON FRIDAY. HIGH PRESSURE WILL BUILD INTO THE AREA
FOR THE WEEKEND...BUT ANOTHER LOW PRESSURE IS EXPECTED TO IMPACT
THE AREA ON MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TWO AREA OF FOCUS FOR TODAY WILL BE WEAK UPPER LEVEL DISTURBANCE
MOVING INTO THE AREA WITH WEAKENING COLD FRONT. LOOKS LIKE BEST
CHANCES FOR ANY SHOWERS/THUNDERSTORMS WILL BE ACROSS THE WESTERN
HALF OF THE AREA MAINLY THIS AFTERNOON AND EVENING. GUIDANCE POPS
SPLIT WITH GFS AT LEAST SHOWING LOW CHC POPS WHILE NAM VALUES
CONSIDERABLY LOWER. LEANED TOWARDS GFS POPS TO MENTION SOME CHC
ESPECIALLY ACROSS SOUTHWEST AREAS LATER THIS AFTERNOON. ACROSS NW PA
AND NE OH...MODELS SHOWING BACKDOOR COLD FRONT REMAINING TO THE
NORTHEAST TODAY OVER WESTERN NEW YORK. ELSEWHERE ONLY MENTIONED A
SLIGHT CHANCE MAINLY FOR THE POTENTIAL FOR AN ISOLATED SHOWER OR
THUNDERSTORM.

AS FOR TEMPS TODAY...LOOKS LIKE ANOTHER GOOD DAY FOR A LAKE BREEZE
SET UP. RATHER IMPRESSIVE TEMPS YESTERDAY ESPECIALLY FOR TOL WHICH
HIT 90. FOR TODAY WENT WITH HIGHS CLOSE TO YESTERDAY/S VALUES. ALONG
THE LAKESHORE WITH PLENTY OF SUNSHINE TEMPS WILL HAVE A GOOD RUN
NEAR MAXES AROUND MIDDAY THEN FALL BACK INTO THE AFTERNOON WITH LAKE
BREEZE INFLUENCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
WEAKENING DISTURBANCE MAY ALLOW FOR SOME ISOLATED SHOWERS OR
THUNDERSTORMS ACROSS SOUTHWEST AREAS INTO THE EVENING BUT ARE
EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET. TRENDED SLIGHTLY WARMER
THAN GUIDANCE VALUES FOR TEMPS TONIGHT. BACKDOOR COLD FRONT
PROGRESSES FARTHER SOUTH AND WEST INTO NORTHEAST OHIO AND NW PA ON
FRIDAY ALLOWING FOR SOME CHANCE POPS OF SHOWERS AND THUNDERSTORMS.
TRENDED TEMPS SLIGHTLY COOLER IN EASTERN AREAS TO ACCOUNT FOR
ADDITIONAL CLOUDS AND PRECIP CHANCES WHILE CONTINUED WARMER FOR
WESTERN LOCATIONS. HIGH PRESSURE BUILDING IN FROM THE WEST BEGINNING
FRIDAY EVENING WILL WEAKEN THIS SYSTEM AND DRY THINGS OUT FOR
SATURDAY. HIGH PRESSURE WILL CONTINUE OVER THE AREA ON SUNDAY. OVER
THE WEEKEND WENT WITH A BLEND OF GUIDANCE VALUES WITH OVERALL HIGHS
IN LOWER TO MID 80S BOTH DAYS. MAINLY CLEAR SKIES AT NIGHT COULD
ALLOW FOR SOME RADIATING BUT LINGERING MOISTURE AND SHORT NIGHTS
WOULD MAKE FOR LOWS MID 50S TO AROUND 60 SEEM REASONABLE.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
GFS CONTINUES TO BE THE FASTEST MODEL BRINGING THE NEXT COLD FRONT
ACROSS THE AREA QUICKLY ON MONDAY. THE GEM IS A LITTLE SLOWER AND
THE ECMWF CONTINUES TO BE THE SLOWEST BRINGING A VERY WEAK VERSION
OF THE FRONT THROUGH ON MONDAY NIGHT. WITH THE UNCERTAINTY... WILL
CONTINUE TO MENTION A CHANCE OF SHOWERS/STORMS MONDAY AFTERNOON INTO
TUESDAY ALTHOUGH IT CERTAINLY WILL NOT RAIN A LOT OF THE TIME.
GETTING TO BE THAT TIME OF YEAR WHERE THE REFRESHING COOL AIR JUST
BRUSHES THE AREA AND I HAVE A FEELING THE WEAKENING FRONT ON
MONDAY/MONDAY NIGHT WILL TAKE ITS TIME GETTING SOUTH OF THE AREA ON
TUESDAY. HOPEFULLY THE SURFACE HIGH PRESSURE WILL BUILD ACROSS THE
GREAT LAKES BY WEDNESDAY. THE GFS BECOMES LITTERED WITH CONVECTIVE
FEEDBACK BY WEDNESDAY.

TEMPERATURES WILL GRADUALLY COOL DOWN THROUGH THE PERIOD AS THE
SURFACE HIGH BUILDS IN. OUR FORECAST WILL BE A LITTLE SLOWER TO
BRING IN THE COOLER AIR GIVEN THE POTENTIAL FOR A WEAK AND SLOWER
COLD FRONT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE BEST CHANCE FOR CONVECTION THROUGH THIS EVENING IS OVER
WESTERN OHIO WHERE THE AIR MASS IS MOIST AND UNSTABLE ENOUGH AND
CONVECTION HAS STARTED TO DEVELOP. IT IS POSSIBLE THAT SOME ISOLATED
SHOWERS OR THUNDERSTORMS COULD OCCUR OVER THE SOUTHEAST PORTION
OF THE FORECAST AREA THROUGH THIS EVENING. CONFIDENCE IS LOWER IN
THAT AREA. FOR THE TAF SITES WILL ONLY MENTION TSRA OR CB FOR
TOL...FDY AND MFD. THE SHOWERS/THUNDERSTORMS SHOULD DECREASE
QUICKLY AFTER SUNSET. SOME AREAS OF MVFR FOG MAY DEVELOP AND BURN
OFF BY 14Z.

FOR FRIDAY THE MAIN THREAT OF CONVECTION WILL BE OVER
THE EASTERN PORTION OF THE FORECAST AREA AS THE BACKDOOR COLD
FRONT MOVES TOWARD THE REGION. THE AIR MASS IS NOT REAL MOIST SO
THE THREAT OF CONVECTION WILL BE LIMITED. THE TAF SITES THAT HAVE
THE BEST CHANCE TO BE IMPACTED WILL BE YNG AND CAK.

.OUTLOOK...SOME MVFR BR POSSIBLE LATE FRIDAY NIGHT...SATURDAY
NIGHT AND SUNDAY NIGHT. NON VFR MONDAY AND TUESDAY IN SHOWERS/THUNDERSTORMS.

&&

.MARINE...
A DISSIPATING COLD FRONT WILL SAG SOUTH ACROSS LAKE ERIE TODAY WITH
ONLY A SLIGHT INCREASE IN WIND EXPECTED FROM THE WEST OR NORTHWEST
AND VIRTUALLY NO WEATHER. A WEAK BACKDOOR COLD FRONT OVER UPSTATE
NEW YORK IS EXPECTED TO STAY TO THE NORTHWEST OF LAKE ERIE. THE MAIN
WEATHER PRODUCER THROUGH THE WEEKEND WILL CONTINUE TO BE A LARGE
AREA OF HIGH PRESSURE STRETCHING FROM THE NORTHERN PLAINS TO EASTERN
CANADA. THIS WILL KEEP THE WIND FROM THE NORTH TO NORTHEAST BUT THE
GRADIENT IS LIGHT ENOUGH THAT THE WIND/WAVES ALONG THE SOUTH SHORE
OF LAKE ERIE SHOULD REMAIN IN CHECK. BY EARLY NEXT WEEK THE HIGH
PRESSURE AREA WILL MOVE OFF TO THE EAST AND WE WILL GET BACK INTO
MORE NORMAL PATTERN OF SOUTHWEST FLOW ON THE LAKE. A WEAKENING COLD
FRONT IS EXPECTED TO CROSS THE LAKE LATE MONDAY OR MONDAY NIGHT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...KOSARIK
AVIATION...KIELTYKA
MARINE...KOSARIK
Hazardous weather outlook, May 27, 3:48 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
448 AM EDT THU MAY 27 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-280900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
448 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Northern Indiana radar (KIWX), 164 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 27, 1:23 PM EST
Where
Hancock County, Benton Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.000, -83.800

Thunderstorm winds toppled three utility poles.

Thunderstorm Wind, Wood

When
May 27, 4:24 PM EST
Where
Wood County, Weston
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.350, -83.800

Thunderstorm winds toppled a few trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228922, 228923.